Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 328, NWS Morristown, TN

August 5, 2003Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2003, 1:50 AM EDT for Morgan County, Roane County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 1:50 AM EDT (05:50 UTC)
Expired
Aug 5, 2003, 2:45 AM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2474 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS54 KMRX 050550
SVRMRX
TNC129-145-050645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 AM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 245 AM EDT

* AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HIGH POINT...OR 6 MILES
  NORTHEAST OF CROSSVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE ORCHARD AROUND 220 AM EDT
  OAKDALE AROUND 230 AM EDT
  DEARMOND AROUND 240 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

LAT...LON 3610 8505 3592 8505 3570 8454 3593 8431
          3621 8453 3636 8468

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:03 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 10:03 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 PM EDT MON AUG 04 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION UPDATE
1003 PM EDT MON AUG 04 2003

UPDATE ISSUED TO CLEAR SOME COUNTIES FROM SEVERE THUNDERSTORM WATCH
838.  STRONGEST STORMS OVER NORTHEAST TN AND SOUTHWEST VA AT THIS
TIME...AND THAT IS WHERE WATCH REMAINS IN EFFECT.  NO OTHER CHANGES
AT THIS TIME.  ADDITIONAL STORMS TO WEST MAY MOVE IN AFTER
MIDNIGHT...SO WILL NOT LOWER POPS WEST OF CURRENT WATCH AREA.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EVENING FORECAST DISCUSSION UPDATE
740 PM EDT MON AUG 04 2003

UPDATE ISSUED TO ADD SEVERE THUNDERSTORM WATCH 838 TO FORECAST.
EXPECT CLUSTER OVER KNOX AND ANDERSON COUNTIES TO PERSIST AND MOVE
EAST...POSSIBLY PRODUCING ADDITIONAL SEVERE WEATHER AS IT MOVES
ALONG.  ADDITIONAL STORM MOVING NORTHEAST ACROSS NORTHEAST TN MAY
ALSO POSE ADDITIONAL SEVERE WEATHER THREAT THROUGH 9 PM OR SO.  NO
OTHER CHANGES TO FORECAST AT THIS TIME.  WILL BEGIN TO REMOVE
COUNTIES ON WESTERN EDGE OF WATCH AS OF 9 PM IF CONDITIONS WARRANT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT MON AUG 04 2003

TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS
OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING
AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES
IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE
CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS
ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING
CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED
THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER
VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC
OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE,
INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE
VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE
HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS
INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA,
WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA
TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN.
LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA
BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY.
SEE NO REASON TO CHANGE HIGHS FOR TUESDAY.

IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY
AND THURSDAY.  A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE
POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE.  ALSO THINK
BEST CHANCES WILL BE DIURNAL.  WILL ADD SLIGHT CHANCE POPS FOR
MONDAY...BUT MOISTURE LIMITED.

CHA   69  87  69  87 /  50  50  50  50
TYS   67  86  67  85 /  50  40  50  40
TRI   64  83  63  83 /  50  40  40  30
OQT   66  85  67  85 /  50  40  50  40

BB/GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
945 AM EDT MON AUG 4 2003

NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS
LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY
BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF
INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS
AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND
1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH
TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT
PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH
CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE,
BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT
RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD.
KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF
STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY
ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES.
KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO.

BB
Hazardous weather outlook, Aug 4, 4:50 AM EDT, 21 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
WILL REMAIN MOIST AND UNSTABLE.  DAYTIME HEATING WILL COMBINE WITH
OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AT TIMES.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY
REACH STRONG TO SEVERE LEVELS.  THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR
SLIGHTLY LARGER.  HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY
HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING.

FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH
STATEMENT ISSUED EARLIER TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL
KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY.
THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY
NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER
VALUES FOR MID WEEK.

HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN
THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH
TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN
ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Aug 4, 8:26 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    GREENEVILLE               TN   1.25 IN HAIL
08/04/03   GREENE                         1 1/4 INCH HAIL IN
                                          GREENVILLE.  REPORTED BY
                                          RADIO STATION.

0745 PM    3N CLINTON                TN   WIND DAMAGE
08/04/03   ANDERSON                       SEVERAL TREES DOWN ABOUT
                                          3 MILES NORTH OF CLINTON.
                                          REPORTED BY ANDERSON
                                          COUNTY 911.

0810 PM                              TN   FLASH FLOOD
08/04/03   KNOX                           FLOODING AT DUTCH VALLEY
                                          ROAD AND OLD BROADWAY.
                                          FLOWING WATER ABOUT 8
                                          INCHES DEEP.  REPORTED BY
                                          SPOTTER.
Local storm report, Aug 4, 9:47 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    7W BRISTOL                TN   WIND DAMAGE
08/04/03   SULLIVAN                       A FEW TREES DOWN ALONG
                                          HWY 11W. REPORTED BY
                                          SULLIVAN COUNTY 911.
Special weather statement, Aug 4, 9:47 PM EDT, 4 hours 3 minutes before
NCZ060-061-TNZ014>018-036>047-068>074-085>087-100>102-VAZ001-002-005-
006-008-DDHHMM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT MON AUG 4 2003

SEVERE THUNDERSTORM WATCH #838 REMAINS VALID UNTIL MIDNIGHT EDT
TUESDAY MORNING(1100 PM CDT MONDAY EVENING) FOR THE FOLLOWING AREAS:

IN EAST TENNESSEE:

CARTER...                GREENE...                HANCOCK...
HAWKINS...               JOHNSON...               SULLIVAN...
UNICOI...                WASHINGTON...

IN SOUTHWEST VIRGINIA:

LEE...                   RUSSELL...               SCOTT...
WASHINGTON...            WISE...

THIS INCLUDES THE CITIES OF ABINGDON...BRISTOL TN...ELIZABETHTON...
ERWIN...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE...
KINGSPORT...LEBANON...MOUNTAIN CITY...ROGERSVILLE...SNEEDVILLE AND
WISE.

THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE
THUNDERSTORM WATCH #838. AREAS CLEARED FROM THE SEVERE THUNDERSTORM
WATCH INCLUDE:

IN SOUTHWEST NORTH CAROLINA:

CHEROKEE...              CLAY...

IN EAST TENNESSEE:

ANDERSON...              BLOUNT...                BRADLEY...
CLAIBORNE...             COCKE...                 GRAINGER...
HAMBLEN...               JEFFERSON...             KNOX...
LOUDON...                MCMINN...                MONROE...
POLK...                  SEVIER ...               UNION...

THIS INCLUDES THE CITIES OF ALCOA...ANDREWS...ATHENS...BENTON...
CLEVELAND...CLINTON...DANDRIDGE...DUCKTOWN...GATLINBURG...
HAYESVILLE...JEFFERSON CITY...KNOXVILLE...LENOIR CITY...LOUDON...
MADISONVILLE...MARYVILLE...MAYNARDVILLE...MORRISTOWN...MURPHY...
NEWPORT...OAK RIDGE...RUTLEDGE...SEVIERVILLE AND SWEETWATER.

SP
Local storm report, Aug 4, 10:26 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    COUNTYWIDE                VA   WIND DAMAGE
08/04/03   WASHINGTON                     NUMEROUS TREES DOWN.
                                          REPORTED BY WASHINGTON
                                          COUNTY 911.

1025 PM    JONESBOROUGH              TN   0.75 IN HAIL
08/04/03   WASHINGTON                     REPORTED BY WASHINGTON
                                          COUNTY 911.
Special weather statement, Aug 4, 11:50 PM EDT, 2 hours before
TNZ015>018-042>047-VAZ001-002-005-006-008-050409-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 PM EDT MON AUG 4 2003

SEVERE THUNDERSTORM WATCH #838 WILL BE ALLOWED TO EXPIRE ON SCHEDULE
AT MIDNIGHT EDT.  ADDITIONAL STORMS ARE POSSIBLE LATER THIS
MORNING.  PLEASE STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION
STATION...OR GO TO THE MORRISTOWN WEATHER SERVICE INTERNET SITE AT
W W W DOT S R H DOT N O A A DOT G O V FORWARD SLANT M R X

SP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:11 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington49 min
Aug 4, 10:03 PM EDTSevere Thunderstorm WarningMRXGreene42 min
Aug 4, 10:15 PM EDTSevere Thunderstorm WarningMRXWashington45 min
Aug 5, 2:04 AM EDTSevere Thunderstorm WarningMRXRhea26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.